Intracranial hypertension and nasal fluticasone propionateBMJ 2001; 323 doi: https://doi.org/10.1136/bmj.323.7314.694 (Published 22 September 2001) Cite this as: BMJ 2001;323:694
- Michael Oko, specialist registrar in otolaryngology (, )
- Andrew Johnston, consultant otolaryngologist,
- Iain R C Swan, senior lecturer in otolaryngology
EDITOR—Bond et al said that nasal fluticasone propionate caused benign intracranial hypertension in a 13 year old boy with a history of Crohn's disease and subsequently reported this to the Committee on Safety of Medicines.1 We have numerous problems with this hypothesis. Firstly, Bond et al did not confirm the diagnosis of intracranial hypertension as the cerebrospinal fluid pressure, which should be markedly raised, was not measured on any occasion.2 Their conclusions can thus at best be based only on papilloedema, headache, and backache.
The boy was seen by specialists from the ear, nose, and throat department, but no mention was made of the presence or absence of the otological manifestations, which include objective pulsatile tinnitus and low frequency hearing loss, which can be the major or only manifestation of this syndrome.3 Other recognised associated conditions were not excluded, such as hypervitaminosis A, systemic lupus erythromatosis, hypothyroidism and its correction, and malnutrition and renutrition, which is not unheard of in patients with Crohn's disease; the patient was in remission, so both factors could have been at work.4
We have to assume that this teenage patient was not receiving any other drugs such as tetracyclines or isotretinoin (commonly used in the treatment of acne in adolescents), which also have been implicated in the development of benign intracranial hypertension. The condition tends to be self limiting, with a course of less than 12 months in most cases and recurrence in 10%.5 We were therefore concerned that the temporal relation that Bond et al describe may just be the normal course for the condition. It is paradoxical that steroids are implicated as an aetiological factor and are also an accepted treatment. Would Bond et al suggest that nasal steroids could in different circumstances be a useful treatment?
In these days of evidence based medicine there are several tests of causation that a hypothesis or proposal should be subjected to, and Bond et al have not done this. All clinicians should be observant of adverse drug reactions, with particular reference to topical nasal steroids and children.
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial